Alert archive / North Dakota / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 22, 2024, 1:52 AM MDT for 26 counties in North Dakota. It took effect at Apr 22, 2024, 11:00 AM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2024, 1:52 AM MDT (07:52 UTC)
- In effect from
- Apr 22, 2024, 11:00 AM MDT
- Expired
- Apr 22, 2024, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 26 counties
Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 1:57 PM MDT | NON-TSTM WND GST 59 | 5 S Dickinson, ND | ASOS station KDIK Dickinson Airport. |
| Apr 22, 2:10 PM MDT | NON-TSTM WND GST 63 | 1 Ne Amidon, ND | Delayed report. Occurred early this afternoon. |
| Apr 22, 2:38 PM MDT | NON-TSTM WND GST 58 | 1 Nnw Hettinger, ND | ASOS station KHEI Hettinger Airport. |
| Apr 22, 3:11 PM MDT | NON-TSTM WND GST 61 | 2 N Bentley, ND | Mesonet station TT584 12 E Mott. |
| Apr 22, 3:53 PM MDT | NON-TSTM WND GST 60 | 1 W Garrison, ND | ASOS station KN60 Garrison. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3322 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS83 KBIS 220752 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 252 AM CDT Mon Apr 22 2024 ...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA MID-DAY TODAY INTO EARLY THIS EVENING... .Critical fire weather conditions are expected mid-day today into early this evening across southwest and south central North Dakota, including the James River Valley. Minimum relative humidity values are expected to drop as low as 16 percent, with west to northwest winds of 25 to 35 mph gusting to 50 mph. Any fires that ignite will spread rapidly and become difficult to control or suppress. NDZ017>023-025-031>037-040>048-050-051-221945- /O.UPG.KBIS.FW.A.0002.240422T1700Z-240423T0100Z/ /O.NEW.KBIS.FW.W.0003.240422T1700Z-240423T0100Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 252 AM CDT Mon Apr 22 2024 /152 AM MDT Mon Apr 22 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * WINDS...West to Northwest 25 to 35 mph with gusts to 50 mph. * RELATIVE HUMIDITY...As low as 16 percent. * AFFECTED AREA...Southwest and south central North Dakota including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
340 WWUS83 KBIS 221743 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1243 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA MID-DAY TODAY INTO EARLY THIS EVENING... .Critical fire weather conditions are expected this afternoon into early this evening across southwest and south central North Dakota, including the James River Valley. Minimum relative humidity values are expected to drop as low as 16 percent, with west to northwest winds of 25 to 35 mph gusting to 50 mph. Any fires that ignite will spread rapidly and become difficult to control or suppress. NDZ017>023-025-031>037-040>048-050-051-230100- /O.CON.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1243 PM CDT Mon Apr 22 2024 /1143 AM MDT Mon Apr 22 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 16 percent. * AFFECTED AREA...Southwest and south central North Dakota including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
607 WWUS83 KBIS 222311 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 611 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA INTO EARLY THIS EVENING... .Critical fire weather conditions will continue through early this evening across southwest and south central North Dakota, including the James River Valley. Minimum relative humidity values will remain at 15 to 25 percent with west to northwest winds of 25 to 35 mph gusting to 50 mph. Any fires that ignite will spread rapidly and become difficult to control or suppress. NDZ017>023-025-031>037-040>048-050-051-230100- /O.CON.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 611 PM CDT Mon Apr 22 2024 /511 PM MDT Mon Apr 22 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY... * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...15 to 25 percent. * AFFECTED AREA...Southwest and south central North Dakota including the James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
964 WWUS83 KBIS 230107 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 807 PM CDT Mon Apr 22 2024 ...RED FLAG WARNING HAS EXPIRED FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA... NDZ017>023-025-031>037-040>048-050-051-230215- /O.EXP.KBIS.FW.W.0003.000000T0000Z-240423T0100Z/ McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 807 PM CDT Mon Apr 22 2024 /707 PM MDT Mon Apr 22 2024/ ...RED FLAG WARNING HAS EXPIRED THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA... With increasing humidity and cooling temperatures, critical fire weather conditions have ended over the warned area. Near critical fire weather conditions will linger for another hour or so along the South Dakota border as humidities here will be the last to drop. Strong west to northwest winds will slowly diminish early this evening, but it will remain breezy. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 21, 11:50 PM MDT, 2 hours 2 minutes earlier. Its key messages:
- Rain shower chances late tonight, Monday, lingering through Monday night. Greatest chances (~20 to 50 percent mainly north of Interstate 94) Monday afternoon and evening. An isolated thunderstorm possible Monday afternoon and evening.
- Critical fire weather conditions possible Monday over much of southwest and south central North Dakota including the James River Valley. A Fire Weather Watch remains in effect for these areas.
- West to northwest winds with gusts to 50 mph possible Monday, with the highest gusts over western and far south central North Dakota.
- Warming temperatures mid week, with chances for rain showers and a few thunderstorms returning late week into the weekend.
Area forecast discussion, Apr 21, 11:50 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1250 AM CDT Mon Apr 22 2024 .KEY MESSAGES... - Rain shower chances late tonight, Monday, lingering through Monday night. Greatest chances (~20 to 50 percent mainly north of Interstate 94) Monday afternoon and evening. An isolated thunderstorm possible Monday afternoon and evening. - Critical fire weather conditions possible Monday over much of southwest and south central North Dakota including the James River Valley. A Fire Weather Watch remains in effect for these areas. - West to northwest winds with gusts to 50 mph possible Monday, with the highest gusts over western and far south central North Dakota. - Warming temperatures mid week, with chances for rain showers and a few thunderstorms returning late week into the weekend. && .UPDATE... Issued at 1231 AM CDT Mon Apr 22 2024 Frontal boundary has now pushed into northwest North Dakota into far southwest North Dakota, with front continuing its progression through the night. Radar showing a fair amount of echos along and behind the front, but so far no observations have reported any rainfall. This remains reasonable given high ceilings and quite dry air at the surface. Therefore, will keep rain chances on the very low end (~20 percent). As mentioned previously, main concern overnight would be gusty winds with virga/very light rain showers. UPDATE Issued at 950 PM CDT Sun Apr 21 2024 Currently, a cold front was located over eastern Montana. Skies were partly to mostly cloudy with high level clouds. Strong south to southwest winds have diminished over the forecast area. A weak cold front will move through the forecast area tonight with isolated to scattered showers along and behind the front. Little if any significant precipitation is expected. Light to moderate reflectivities over eastern Montana have yet to yield precip at an observation site but expect there may be a few sprinkles under the highest reflectivities. Could also be a brief period of gusty winds over 30 mph with the shower activity as it moves through tonight. As for the forecast, only modest changes were made to pops, blending in the latest short term guidance. UPDATE Issued at 553 PM CDT Sun Apr 21 2024 Thickening high level clouds continue to push into western and central North Dakota. Gusty south to southwest winds will continue into early evening then diminish, but it will remain a bit breezy tonight. Made some minor chances to sky cover and pops late tonight based on latest short term guidance. Updated text products will be transmitted shortly. && .DISCUSSION... Issued at 355 PM CDT Sun Apr 21 2024 An increased gradient ahead of an approaching cold front will continue to bring some breezy and dry conditions through this evening. This could lead to near critical fire weather conditions during this time period. Meanwhile, clouds will start increasing from west to east across the CWA this evening and continue this trend through tonight. Surface cold front then looks to push through the area tonight through Monday morning. Along this front will be some shower chances if they can overcome the dry air currently in place. Lows tonight will near 40 limiting any chances for snow. Clipper system then moves through the area Monday. With that will bring the potential for strong winds, especially in the west. The HREF ensembles lead to some uncertainty today as to how high winds can gust, although there seems to be a decent signal for sustained winds at advisory level especially in the west. There still appears to be fair mixing tomorrow, although pressure rises do not quite pick up till tomorrow evening. Given this uncertainty, confidence was not quite there today to issue a Wind Advisory for Monday although will be closely monitored. These strong winds combined with low RH could lead to critical fire weather conditions especially along and south of the Highway 200 corridor. A Fire Weather Watch remains and has been expanded based on the latest forecast. See the Fire Weather Discussion below for more details. Wrap around showers still look possible Monday afternoon through Monday night. Modest mid level lapse rates and some weak MUCAPE could lead to some isolated non-severe thunderstorms during the afternoon and evening hours. SPC has introduce general risk in the north, which is now also reflected in the forecast. A few showers and breezy winds could then linger Monday night, with lows generally in the 30s to lower 40s. Mostly cloudy skies on Tuesday morning are expected to clear up Tuesday afternoon. High temperatures Tuesday will be slightly cooler and in the 50s behind Monday's clipper system. Some breezy winds may also linger in the east on Tuesday. A warming trend under weak ridging then looks to be found mid week. Look for high temperatures forecast in the 60s to perhaps near 70 Wednesday and Thursday. A switch back to southerly flow on Wednesday and Thursday could bring some breezy winds at times. Thursday night into the upcoming weekend a more active trough pattern is still being forecast for the area. This could provide chances for showers and perhaps thunderstorms each day. Uncertainty with this trough pattern still provides a fair spread in NBM temperature probabilities. The overall trend though is for at least near normal temperatures and lows above freezing. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1231 AM CDT Mon Apr 22 2024 Isolated very light rain showers will move through the area through the overnight hours as a cold front tracks east over the area. Although little if any rain is expected, these showers could lead to a brief period of winds gusting around 30kts. Winds will shift westerly as the front moves through, and will be on the increase Monday morning, with gusts to 50 mph by mid day into the afternoon. Additional scattered rain showers will be possible mainly over northern areas Monday afternoon and evening, possibly affecting the KXWA and KMOT terminals. Ceilings will lower over these northern areas Monday evening, possibly dipping to MVFR levels. && .FIRE WEATHER... Issued at 355 PM CDT Sun Apr 21 2024 Dry conditions with humidity values in the 20s and breezy southwest winds 15 to 20 mph will bring near critical fire weather conditions late this afternoon into this evening. Clouds then increase late this afternoon through tonight, which may help limit critical fire weather conditions today. A frontal boundary will shift winds back to westerly direction overnight tonight from west to east along with a few showers. Humidity recoveries will be 50 to 70 percent for most areas. On Monday, winds will become west to northwest, increasing to 25 to 35 mph with gusts to 45 mph over much of the area. The lowest humidity values of 20 to 25 percent are expected to be mainly along and south of Highway 200. Given the strong winds and low humidity values, a Fire Weather Watch has been issued for much of southwest and south central North Dakota, including the James River Valley, for possible critical fire weather conditions. This was expanded north and eastward from this morning given the latest forecast. Near critical fire weather conditions are expected for most remaining areas in northern North Dakota, although higher chances for cloud cover and precipitation along with higher expected humidity values have allowed to hold off on any fire weather product for these areas at the moment. The mentioned front will bring a chance of rain showers late tonight through Monday morning from west to east. There is then a 20 to 50 percent chance of rain showers mainly north of Interstate 94 during the day and night Monday. An isolated thunderstorm is also possible. With that said, most of these showers are expected to be quite light with current QPF forecast values of less than a tenth of an inch. Another concern at this point is virga, very light showers, or even an isolated thunderstorm passing through with dry air down low, which would lead to erratic wind gusts. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT /11 AM MDT/ today through this evening for NDZ017>023-025-031>037-040>048-050-051. && UPDATE...JJS DISCUSSION...Anglin AVIATION...JJS FIRE WEATHER...Anglin
Hazardous weather outlook, Apr 21, 11:29 PM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1229 AM CDT Mon Apr 22 2024 NDZ017>023-025-031>037-040>048-050-051-230530- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1229 AM CDT Mon Apr 22 2024 /1129 PM MDT Sun Apr 21 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday West to northwest winds sustained around 30 mph gusting to 50 mph will be possible Monday. The gusty winds will combine with low relative humidity values to result in possible critical fire weather conditions especially for locations along and south of Highway 200. Therefore, a Fire Weather Watch remains in effect for late Monday morning through early Monday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-230530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1229 AM CDT Mon Apr 22 2024 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday West to northwest winds gusting to 50 mph will be possible Monday. The winds may also combine with low relative humidity values to result in near critical fire weather conditions for areas along and north of Highway 2. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:33 AM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Dickey and 23 more | 18 hr |
Nearby
Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.